Alert archive / California / Small Craft Advisories in 2023

Small Craft Advisory 101, NWS Eureka, CA

September 28, 2023

NWS Eureka, CA issued this small craft advisory at Sep 28, 2023, 2:32 AM PDT. It took effect at Sep 28, 2023, 7:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2023, 2:32 AM PDT (09:32 UTC)
In effect from
Sep 28, 2023, 7:00 AM PDT
Expired
Sep 28, 2023, 3:00 PM PDT
In force
8 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

837 
WHUS76 KEKA 280932
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
232 AM PDT Thu Sep 28 2023

PZZ470-281745-
/O.CAN.KEKA.SC.Y.0099.000000T0000Z-230928T1000Z/
/O.NEW.KEKA.SC.Y.0101.230928T1400Z-230928T2200Z/
/O.NEW.KEKA.GL.A.0036.230930T1000Z-231001T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
232 AM PDT Thu Sep 28 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 3 PM
PDT THIS AFTERNOON...
...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE
SATURDAY NIGHT...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...For the Small Craft Advisory, northwest winds 10 to 20 
  kt with gusts up to 25 kt and seas 8 to 10 feet expected. For 
  the Gale Watch, north winds 25 to 35 kt with gusts up to 45 kt 
  and seas 9 to 13 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, from 7 AM this morning to 
  3 PM PDT this afternoon. For the Gale Watch, from late Friday 
  night through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ475-281745-
/O.EXT.KEKA.SC.Y.0099.000000T0000Z-230929T1000Z/
/O.NEW.KEKA.GL.A.0036.230930T1000Z-231001T1000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
232 AM PDT Thu Sep 28 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PDT FRIDAY...
...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE
SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 25 
  kt with gusts up to 35 kt and seas 8 to 11 feet. For the Gale 
  Watch, north winds 25 to 35 kt with gusts up to 45 kt and seas 
  9 to 14 feet possible.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 3 AM PDT Friday. 
  For the Gale Watch, from late Friday night through late 
  Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ455-281745-
/O.EXT.KEKA.SC.Y.0099.000000T0000Z-230929T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
232 AM PDT Thu Sep 28 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 8 to 10 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
675 
WHUS76 KEKA 281602
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
902 AM PDT Thu Sep 28 2023

PZZ470-290015-
/O.CON.KEKA.SC.Y.0101.000000T0000Z-230928T2200Z/
/O.CON.KEKA.GL.A.0036.230930T1000Z-231001T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
902 AM PDT Thu Sep 28 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM THIS 
AFTERNOON... 
...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE 
SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, northwest winds 10 to 20 kt
  with gusts to 25 kt and seas 8 to 10 feet. For the Gale Watch,
  north winds 25 to 35 kt with gusts to 45 kt and seas 9 to 13 feet 
  possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 3 PM this afternoon. 
  For the Gale Watch, from late Friday night through late Saturday 
  night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

$$

PZZ475-290015-
/O.CON.KEKA.SC.Y.0099.000000T0000Z-230929T1000Z/
/O.CON.KEKA.GL.A.0036.230930T1000Z-231001T1000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
902 AM PDT Thu Sep 28 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM FRIDAY... 
...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE 
SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 25 kt
  with occasional gusts to 35 kt and seas 6 to 11 feet. For the Gale
  Watch, north winds 25 to 35 kt with gusts to 45 kt and seas 9 to 
  14 feet possible.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 3 AM Friday. For the 
  Gale Watch, from late Friday night through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

$$

PZZ455-290015-
/O.CON.KEKA.SC.Y.0099.000000T0000Z-230929T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
902 AM PDT Thu Sep 28 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM FRIDAY...

* WHAT...Northwest winds 15 to 25 kt with occasional gusts to 35 kt 
  and seas 7 to 10 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 3 AM Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller vessels, 
should avoid navigating in hazardous conditions.

$$
551 
WHUS76 KEKA 282144
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
244 PM PDT Thu Sep 28 2023

PZZ470-290545-
/O.CON.KEKA.SC.Y.0101.000000T0000Z-230928T2200Z/
/O.CON.KEKA.GL.A.0036.230930T1000Z-231001T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
244 PM PDT Thu Sep 28 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM THIS 
AFTERNOON... 
...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE 
SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, seas 8 to 9 feet. For the Gale
  Watch, north winds 25 to 30 kt with gusts to 40 kt and seas 9 to 
  12 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 3 PM this afternoon. 
  For the Gale Watch, from late Friday night through late Saturday 
  night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible hazardous 
conditions. Remain in port, seek safe harbor, alter course, and/or 
secure the vessel for severe wind and seas.

$$

PZZ475-290545-
/O.CON.KEKA.SC.Y.0099.000000T0000Z-230929T1000Z/
/O.CON.KEKA.GL.A.0036.230930T1000Z-231001T1000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
244 PM PDT Thu Sep 28 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM FRIDAY... 
...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE 
SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 25 kt
  with gusts to 30 kt and seas 6 to 11 feet. For the Gale Watch,
  north winds 25 to 35 kt with gusts to 40 kt and seas 8 to 13 feet 
  possible.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 3 AM Friday. For the 
  Gale Watch, from late Friday night through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible hazardous 
conditions. Remain in port, seek safe harbor, alter course, and/or 
secure the vessel for severe wind and seas.

$$

PZZ455-290545-
/O.CON.KEKA.SC.Y.0099.000000T0000Z-230929T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
244 PM PDT Thu Sep 28 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM FRIDAY...

* WHAT...Northwest winds 15 to 25 kt with occasional gusts to 35 kt 
  and seas 7 to 10 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 3 AM Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller vessels, 
should avoid navigating in hazardous conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Sep 27, 2:41 PM PDT, 11 hours 51 minutes earlier.

Area forecast discussion, Sep 27, 2:41 PM PDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
241 PM PDT Wed Sep 27 2023

.SYNOPSIS...Dry weather is expected on Thursday before more rain
arrives with a weak frontal system Thursday night and Friday.
Rainfall amounts will be generally light. Dry weather is forecast to
return for the weekend persisting into early next week. Temperatures
will be near normal, with warmer conditions possible early next week.

&&

.DISCUSSION...A weakening cold front continues to slip S over the extreme
S portion of the area. Most of the attendant showers have dissipated,
leaving partly cloudy skies in most locales. Early afternoon
temperatures range from the mid 50s to mid 60s across much of the
area, with some lower 70s across portions of Lake and SE Mendocino
counties.

Low temperatures tonight are forecast to dip into the upper 30s in
some of the normally colder interior locations. A few spots may see
some patchy frost toward daybreak, but this is expected to be
mitigated in most locations by radiational fog due to recent rains.

A broad upper trough is forecast to remain over the Pacific NW
through Thursday. This trough is forecast to amplify as shortwave
energy digs southward into the base of the trough. At the surface, a
1010 mb low is progged to develop and move SE toward the extreme SW
OR and NW CA coast on Friday. This will support another batch of
shower activity for most of the area from Friday through Saturday.
Rainfall amounts are expected to be light, ranging from around a half
inch over the terrain of Del Norte County to less than a tenth of an
inch across S Lake County and portions of Mendocino County.

The NBM has at 15% probability of thunder over the Yolla Bollys for
Saturday afternoon. The available CAPE is forecast to be low (100-200
J/kg in most locations) and fairly shallow. Still, a thunderstorm or
two may develop over the high terrain during the mid to late
afternoon, and have included isolated thunderstorms in that area. Any
shower or thunderstorm activity will drift SW but will likely weaken
rapidly once displaced from the ridgetops.

The remainder of the forecast period is forecast to be mostly dry,
with near normal temperatures into early next week. Temperatures may
trend warmer by next Tuesday and Wednesday as an upper ridge noses E
from the E Pacific. /SEC

&&

.AVIATION...A frontal system brought mostly light rain/showers to
county airports/airfields in Del Norte, Humboldt and W Trinity this
morning. The front was also briefly preceded with gusty S-SE winds.
Mostly MVFR occasionally IFR conditions were observed across Del
Norte and Humboldt into early afternoon. Through the rest of
afternoon and early evening, skies will continue to improve with
conditions expected to remain generally VFR...although pockets of low
level moisture at the coast may persist. Overnight/morning, patchy
stratus and/or fog will develop at ACV and limitedly at CEC. Across
the inland areas, including UKI, sct CU/SC will give way to clear
skies tonight. /TA

&&

.MARINE...Northerly winds are forecast to increase this afternoon
through this evening in the wake of a weak cold front and then remain
elevated south of Cape Mendocino on Thu. Gale force gusts are highly
probable south of Cape Mendocino late tonight and again on Thu.
Areal coverage of gale gusts is below 50% per zone and appears to be
insufficient to warrant a gale warning at this time. North winds will
start to diminish late Thu night and shift to south over the
northern waters by early Friday morning in advance of another frontal
system. Uncertainty increases on Friday. Deterministic guidance,
including the NAM, FV3 and GFS20 indicate meso-scale cyclonic
circulations persisting into Friday evening over the nearshore waters
as the front dissipates. Tighter surface pressure gradients in
concert with building high pressure over the Pacific Northwest will
eventually scour these coastal eddies and northerlies will increase
on Saturday. Probabilities for widespread gale force winds increase
on Sat, mostly in the outer waters and south of Cape Mendocino. In
addition, steep to very steep seas around 10 to 15 feet will build
with the increasing winds across the outer waters. Current
indications are for north winds and steep waved to diminish Sunday
through Monday. A long period westerly swell will build on Monday and
may pose a risk of sneaker waves.

&&

.FIRE WEATHER...NW winds will become gusty Thursday afternoon in the
wake of today's cold front across Mendocino and Lake counties. This
will coincide with some fairly low interior relative humidity values
during the afternoon to produce a marginally increased risk of fire
spread. This is in an area that has received minimal rainfall with
the past couple of systems, so we'll add a headline to the FWF to
highlight that risk. More gusty northerly winds are expected late
Friday into Saturday night. However, both minimum humidity values are
forecast to be fairly high. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM this evening for PZZ450.
     Small Craft Advisory until midnight Thursday night
      for PZZ455-475.
     Small Craft Advisory until 3 AM Thursday for PZZ470.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 2:32 AM PDTGale WatchEKA24 hr

Nearby

Small Craft Advisories in California, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.